Even when taken as directed, Klonopin (clonazepam) comes with the risk of side effects and complications. Smoking and snorting drugs such as Klonopin allow them to enter the body more rapidly, which results in a much higher risk of central nervous system (CNS) depression, severe problems with respiration, and the development of tolerance, dependence, and full-blown addiction.
Basics of Klonopin
Klonopin is an anti-anxiety medication in a class of drugs known as benzodiazepines (benzos). It is commonly prescribed to treat anxiety, panic, and seizure disorders. When used as intended, Klonopin can be legitimately helpful to many individuals. Although it does not cure the conditions it is designed to treat, it can help people manage their symptoms and potentially increase their quality of life.
While benzos come with a moderate risk for abuse, this risk is manageable for many patients when used correctly for a short period. However, some individuals end up abusing these drugs to experience the feelings of relaxation and euphoria excessive doses can cause. For this purpose, those who abuse Klonopin may merely take it in higher doses or more often than prescribed. They may also use it without a legitimate medical purpose as a product of drug diversion on the black market.
In extreme cases, people have attempted to smoke or snort Klonopin to deliver a more rapid and intense high. These methods are common ways to abuse many different types of drugs. They allow the drugs to cross the blood-brain barrier faster and often induce more powerful, potentially more dangerous effects.
Snorting drugs is among the most common routes of abuse. It is usually relatively painless and non-invasive, compared to other rapid administration methods, such as injection. Snorting a drug is often perceived as a preferred method of drug abuse (over injection) because it is easier and tends to attract less attention than smoking.
Snorting any drug will rapidly deliver to the brain, much quicker than ingesting it orally as a tablet. It is behind only injection and smoking in terms of speed and intensity. But as is true of almost any alternative delivery route, legitimate Klonopin use is never conducted in this way. Klonopin should always be taken as directed by a doctor, and the pills should never be crushed or otherwise subject to tampering.
Specific to this method, ingesting drugs by insufflation can do long-term damage to the nose, septum, and surrounding nasal tissues and structure. Generally, snorting drugs irritate the nose and the sensitive mucous membranes within, leading to infection and other serious complications.
Smoking Klonopin is somewhat tricky and relatively rare, but it can be done. To do this, the pills are crushed up, similar to when a person intends to snort them, and the powder residue is then added to another more easily smoked substance, such as marijuana. Smoking is among the most rapid of all drug delivery methods, with the drug typically reaching the brain in just seconds. This also means that smoking Klonopin can result in some of the most dangerous outcomes.
Similar to snorting, there is no accepted medical purpose for smoking Klonopin. If you are smoking Klonopin with other drugs, you are also engaging in polysubstance abuse. Using multiple drugs in conjunction to amplify other substances’ effects can increase the likelihood of future drug abuse, dependence, and addiction.
Dangers of Rapid Delivery
Prescription drugs are often designed to be taken orally in pills, tablets, or capsules for a reason. The delivery method and dosing of these medications are precise and meant to increase their ability to work safely and effectively. Pharmaceutical drugs are not designed to be abused—this is important to note because whatever regulations manufacturers must follow are rendered useless when a person uses a method of administration and/or dose that is not considered safe.
Overdosing on Klonopin can lead to the following:
- Breathing difficulties
- Impaired cognition
- Impaired coordination
- Slow, labored breathing
It is not common to die from a Klonopin overdose when the drug is used by itself. Rather, it usually occurs when it is abused in combination with another substance, such as opioids or alcohol. If you have reason to suspect that or someone you know might be overdosing, this is considered a medical emergency and you should call 911 or visit the nearest emergency department immediately.
Getting Treatment for Klonopin Abuse or Dependence
Like alcohol, Klonopin should not be abruptly discontinued as this can lead to severe and potentially life-threatening withdrawal symptoms, including seizures. Doctors usually taper patients off Klonopin slowly, and you should never stop using Klonopin suddenly after sustained abuse or dependence.
Also, following medical detox, long-term treatment is recommended for those who have abused Klonopin, other drugs, or alcohol. Just Believe Detox and Just Believe Recovery centers offer comprehensive, customized programs that feature various services critical for the recovery process, including behavioral therapy, counseling, group support, and much more.